Journal of Mathematical Sciences

, Volume 167, Issue 3, pp 418–434 | Cite as

Generalizations of Korn’s inequality based on gradient estimates in Orlicz spaces and applications to variational problems in 2D involving the trace free part of the symmetric gradient

  • M. Fuchs
We prove variants of Korn’s inequality involving the deviatoric part of the symmetric gradient of fields \( u:{\mathbb{R}^2} \supset \Omega \to {\mathbb{R}^2} \) belonging to Orlicz–Sobolev classes. These inequalities are derived with the help of gradient estimates for the Poisson equation in Orlicz spaces. We apply these Korn type inequalities to variational integrals of the form
$$ \int\limits_\Omega {h\left( {\left| {{\varepsilon^D}(u)} \right|} \right)dx} $$
occurring in General Relativity and prove C 1,α–regularity results for minimizers under rather general conditions on the N–function h. A further useful tool for this analysis is an appropriate version of the (Sobolev-) Poincaré inequality with ε D (u) measuring the distance of u to the holomorphic functions. Bibliography: 20 titles.


Holomorphic Function Lipschitz Domain Orlicz Space Regularity Result Sobolev Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    E. Zeidler, Nonlinear Functional Analysis and Its Applications, vol. IV, Springer, Berlin etc. (1987).Google Scholar
  2. 2.
    S. Dain, “Generalized Korn’s inequality and conformal Killing vectors,” Calc. Var. 25, No. 4, 535–540 (2006).MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    R. A. Adams, Sobolev Spaces, Academic Press, New York etc. (1975).MATHGoogle Scholar
  4. 4.
    R. Bartnik, J. Isenberg, “The constraint equation,” In: P. T. Chruściel, E. Friedrich, H. (Eds.), The Einstein Equations and Large Scale Behaviour of Gravitational Fields, pp. 1–38. Birkhäuser, Basel etc. (2004).Google Scholar
  5. 5.
    O. Schirra, PhD Thesis (2009).Google Scholar
  6. 6.
    M. Fuchs, O. Schirra, “An application of a new coercive inequality to variational problems studied in general relativity and in Cosserat elasticity giving the smoothness of minimizers,” Archiv Math. [To appear]Google Scholar
  7. 7.
    M. M. Rao, Z. D. Ren, Theory of Orlicz Spaces, Marcel Dekker, New York etc. (1991).MATHGoogle Scholar
  8. 8.
    H. Jia, D. Li, L. Wang, “Regularity theory in Orlicz spaces for elliptic equations in Reifenberg domains,” J. Math. Anal. Appl. 334, 804–817 (2007).MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    F. Yao, Y. Sun, S. Zhou, “Gradient estimates in Orlicz spaces for quasilinear elliptic equation,” Nonlinear Anal. 69, 2553–2565 (2008).MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    S.-S. Byun, F. Yao, S. Zhou, “Gradient estimates in Orlicz space for nonlinear elliptic equations,” J. Funct. Anal. 255, 1851–1873 (2008).MATHMathSciNetGoogle Scholar
  11. 11.
    M. Fuchs, “A note on non–uniformly elliptic Stokes–type systems in two variables,” J. Mat. Fluid Mech. (DOI  10.1007/s 00021-008-0285y)
  12. 12.
    M. Bildhauer, M. Fuchs, X. Zhong, “A lemma on the higher integrability of functions with applications to the regularity theory of two dimensional generalized Newtonian fluids,” Manus. Math. 116, No. 2, 135–156 (2005).MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    N. G. Meyers, “An L p–estimate for the gradient of solutions of second order elliptic divergence equation,” Ann. S.N.S Pisa III, No. 17, 189–206 (1963).Google Scholar
  14. 14.
    M. Bildhauer, M. Fuchs, “Differentiability and higher integrability results for local minimizers of splitting type variational integrals in 2D with applications to nonlinear Hencky–materials” Calc. Var. (DOI  10.1007/s 00526-009-0257-y).
  15. 15.
    M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton Univ. Press, Princeton (1983).MATHGoogle Scholar
  16. 16.
    D. Gilbarg, N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin etc. (1998).Google Scholar
  17. 17.
    J. Kauhanen, P. Koskela, J. Mal´y, “On functions with derivatives in a Lorentz space,” Manus. Math. 100, 87–101 (1999).MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    L. Hörmander, An Introduction to Complex Analysis in Several Variables, North–Holland (1973).Google Scholar
  19. 19.
    F. Sauvigny, Partielle Differentialgleichungen der Geometrie und der Physik. Band 1 Grundlagen und Integraldarstellungen, Springer, Berlin etc. (2003).Google Scholar
  20. 20.
    E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton (1970).MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2010

Authors and Affiliations

  1. 1.Universität des SaarlandesD–66041SaarbrückenGermany

Personalised recommendations